Alert archive / South Dakota / River Flood Warnings in 2018
River Flood Warning 17, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this river flood warning at Mar 21, 2018, 7:29 AM CDT for Minnehaha County, South Dakota. It took effect at Mar 21, 2018, 9:40 AM CDT. It was in force for 16 days.
The area
The counties it named.
The facts
- Issued
- Mar 21, 2018, 7:29 AM CDT (12:29 UTC)
- In effect from
- Mar 21, 2018, 9:40 AM CDT
- Expired
- Apr 6, 2018, 3:58 AM CDT
- In force
- 16 days
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Flood severity
- Minor
County Minnehaha County, SD
The radar
The Sioux Falls radar (KFSD), 11 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Big Sioux River at Sioux Falls I-90 (SFLS2).
- Action stage
- 11 ft
- Minor stage
- 12 ft
- Moderate stage
- 15 ft
- Major stage
- 17 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this river flood warning went out at Mar 21, 5:55 AM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Mar 21, 5:55 AM CDT, 1 hour 34 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 555 AM CDT Wed Mar 21 2018 .SHORT TERM...(Today and Tonight) Issued at 410 AM CDT Wed Mar 21 2018 Primary forecast concern in the short-term is when clouds will exit and the subsequent impact on temperatures. Light low level flow across the area this morning has trapped low clouds over most of the area. The low level flow will slowly turn southwesterly and this will allow the clouds to slowly begin to move east through the day. Mixing will also help erode clouds at the edges but a fairly strong inversion setting up will prevent all the stratus from being mixed out. Therefore expect the clearing to be between the James River and I29 around noon and to reach I29 by the mid to late afternoon. Southwestern Minnesota will be the last to clear out and that will be after sunset. As a result, expect temperatures in areas with low clouds to only rise slowly this morning with warming accelerating once the sun appears. For areas along I-29, this will only mean a later high - closer to 6 pm instead of 3 or 4 pm. For most of southwestern Minnesota highs will remain in the upper 30s due to the clouds. Overnight will see light southeasterly winds as the pressure gradient slowly increases with lowering pressures in the Rockies. Skies will be clear to partly cloudy and lows will be in the 20s to lower 30s. .LONG TERM...(Thursday through Tuesday) Issued at 410 AM CDT Wed Mar 21 2018 The focus for the long term is the cyclone and associated precipitation expected to begin late Thursday night and persist through Saturday morning. Thursday looks to be the nicest day of the week. With falling pressures int he central Rockies, the pressure gradient will gradually tighten through the day allowing easterly flow to increase to 10 to 15 mph by the afternoon. However, skies will be partly to mostly sunny much of the day with only high clouds moving into central SD late in the afternoon. As a results, expect temperatures to warm into the 50s to around 60 over most of southeastern SD and northwestern Iowa. With easterly flow limiting warm advection in southwestern Minnesota, high will remain in the 40s. A strong upper level wave/PV anomaly will move across the Rockies Thursday night into Friday. There is a large amount of agreement between the GFS, NAM, and ECMWF on the track and strength of this wave. The only real difference exists in timing with the ECMWF 3-6 h slower than the NAM and GFS. Therefore confidence is high that precipitation will fall Friday and Friday night in much of the CWA. The only uncertainty is the timing of precipitation. With easterly flow bringing dry air into the area at low levels - similar to last Friday - some precipitation will be lost saturating this layer. So, while some precipitation could reach Huron and Chamberlain by sunrise Friday the most likely period for precipitation west of I29 will be from mid morning into early Friday evening. Similarly, while precipitation could reach southwestern Minnesota and northwestern Iowa by early Friday afternoon, the most likely for precipitation will be Friday evening and overnight when the 850 mb front will be interacting with the upper level wave to produce an intense circulation. The NAM soundings hint that there could be some instability centered around 650 mb which could enhance precipitation rates in the late afternoon and evening from I-29 into Minnesota and Iowa. Precipitation is expected to end in most areas by Saturday morning although light drizzle or rain could persist into Saturday afternoon in northwestern Iowa. Precipitation with this system looks to be between 0.5 and 1" east of I29 with amounts decreasing to only a tenth of an inch in south central South Dakota. The greater uncertainty is precipitation type. Like last Friday, a change of only a couple of degrees could result in precipitation remaining all rain or precipitation going from a mix of freezing rain, sleet and snow to all snow. What seems certain is that dry air coming in from the east is going to result in evaporative cooling. What this means is that prior to precipitation beginning, temperatures may be in the upper 30s or even lower to mid 40s. However, once precipitation begins, evaporation is likely to cool temperatures into the 30s. And with easterly flow persisting, temperatures will continue to slowly cool through the late afternoon and evening. At this point, we believe that precipitation will start as rain and then gradually mix with or change over to snow through the late afternoon and evening. This will be somewhat elevation dependent so the first snow may begin on the Buffalo Ridge where temperatures will be coolest and then spread both west and east through the day as lower elevations cool. We are also expecting temperatures to remain above freezing long enough on Friday so that neither significant sleet nor freezing rain is expected. Instead there will be a changeover to snow with some accumulations possible - especially in southwestern Minnesota where snow may last several hours on Friday night. Again, temperatures in the lowest 10000 ft will generally be within 3 degrees of freezing. So any change in temperature of even 1 or 2 degrees will make the difference not only when or if rain changes to snow, and how much snow falls, but even if there could be freezing rain or sleet. Needless to say forecast errors 3 days out can be greater than 2 degrees so there remains significant uncertainty on precipitation type over most of southeastern South Dakota, southwestern Minnesota, and northwestern Iowa. At this point, those planning travel especially on Friday afternoon and night should prepare for the possibility of some snow - especially in southwestern Minnesota - but continue to monitor later forecasts to see if weather will impact your travel. After Saturday, the active pattern persists with precipitation chances into early next week. While afternoon temperatures in the 40s will keep any precipitation rain, temperatures falling to freezing or below will mean at least some snow will be possible overnight and into morning hours. There is much more uncertainty on timing, amounts, and temperatures from Sunday into Tuesday so stayed with a model consensus at this time which has the best chance for precipitation from Sunday night into Monday morning. As model certainty improves later this week and into the weekend, we expect to get more information on when precipitation will fall and if there is a threat for any accumulation of snow. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 550 AM CDT Wed Mar 21 2018 MVFR/IFR stratus across the area will decrease from west to east through the day. Once the clouds clear VFR conditions will prevail through the remainder of the TAF period. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Schumacher LONG TERM...Schumacher AVIATION...JM
Hazardous weather outlook, Mar 21, 5:14 AM CDT, 2 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 514 AM CDT Wed Mar 21 2018 IAZ001>003-013-014-MNZ098-SDZ039-055-056-062-221015- Lyon IA-Osceola-Dickinson-O'Brien-Clay IA-Rock-Kingsbury-Lake- Moody-Minnehaha- 514 AM CDT Wed Mar 21 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected today or tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A storm system will bring precipitation to the area from Friday morning through Saturday morning. On Friday, precipitation may begin as a mix of rain and snow and then change to all rain. On Friday night and Saturday morning, rain may mix with or change to snow before ending on Saturday morning. While the duration and amount of snow are uncertain at this time, some light accumulations of snow are possible. Later Sunday into Monday another system will bring a mix of rain and snow to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ012-020>022-031-032-NEZ013-014-SDZ038-050-052>054-057>061- 063>071-221015- Sioux-Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- Beadle-Gregory-Jerauld-Sanborn-Miner-Brule-Aurora-Davison-Hanson- McCook-Charles Mix-Douglas-Hutchinson-Turner-Lincoln SD-Bon Homme- Yankton-Clay SD-Union- 514 AM CDT Wed Mar 21 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected today or tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A storm system will bring precipitation to the area from Friday morning through Saturday morning. On Friday, rain is expected to develop during the day and continuing into Friday night. Rain may mix with snow before ending on Saturday morning. At this time, little or no accumulation of snow is expected. Later Sunday into Monday another system will bring a mix of rain and snow to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ071-072-080-081-089-090-097-SDZ040-221015- Lincoln MN-Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone- Brookings- 514 AM CDT Wed Mar 21 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota and east central South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected today or tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday A storm system will bring precipitation to the area from Friday afternoon through Saturday morning. Rain or a mix of rain and snow are expected on Friday with precipitation likely to changing to all snow sometime Friday night. Some accumulations of snow are possibly - especially along the Buffalo Ridge. Later Sunday into Monday another system will bring a mix of rain and snow to the area. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 8:55 AM CDT | River Flood Warning | FSD | Clay | 14 days |
Nearby
River Flood Warnings in South Dakota, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.